I am a 42-year-old local government worker. I was due to have arthroscopy on my right knee for cartilage removal but, at the last moment, the operation was cancelled because the surgeon found that I have idiopathic thrombocytopenia (a blood disorder characterised by an abnormal decrease in the number of platelets in the blood). My platelet count was just 100 when I had a blood test.
The surgeon said he would carry out the operation only when my platelet count was in the region of 120-130.
A haematologist prescribed 50 mg of prednisolone for six days, then 25 mg for the following two days, along with nystatin oral suspension and ranitidine. There was a warning on the packet of steroids that said I must follow the instructions enclosed – but there were none inside. The pharmacist said leaflets are not given out if a packet is broken up for special doses.
I took the 50-mg prednisolone on the Saturday, Sunday and Monday. On Monday evening, I was aware of a pain in the centre of my chest, but ignored it. However, at 3 am on Tuesday morning, I suddenly awoke and realised I was having difficulty breathing. I no longer wanted to lie down, and could hardly speak. I also had severe chest pain on my right side. I phoned NHS Direct and an ambulance arrived 40 minutes later. The ambulance crew gave me one hour of oxygen and a nebuliser because they thought I was having a heart attack. I also went into shock and my temperature dropped so significantly that they had to wait for more than an hour to record an ECG. My blood pressure was very high, and I had a headache.
The hospital said I had had an asthma attack, although there was no wheezing and I could not cough. I tried to return to work a few days later, but had to go home because I was unable to speak. Also, the smell of the felt-tip pens made breathing painful.
The haematologist confirmed that the steroids caused my asthma attack, but said it had been much worse because I was anxious about the operation.
He wants to give me more steroids before the operation. But I wonder if the steroids did cause the attack as I am concerned about a repeat performance. – Mrs MF, Devizes, Wilts